Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 92, NWS Austin/San Antonio, TX

October 18, 20066 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 18, 2006, 8:24 PM CDT for 6 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2006, 8:24 PM CDT (01:24 UTC)
Expired
Oct 18, 2006, 11:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bastrop County, TX, Caldwell County, TX, Hays County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 62 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3453 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 190128
FFWEWX
TXC021-055-209-287-453-491-190430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
824 PM CDT WED OCT 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS
  LEE
  BASTROP
  HAYS
  CALDWELL

* UNTIL 1130 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL PERSISTING FROM SAN MARCOS TO ELGIN TO 
  THORNDALE WAS DEVELOPING FROM PFLUGERVILLE AND AUSTIN TO LAKEWAY
  AND JONESTOWN. RAINFALL RATES WERE INCREASING TO AS HIGH AS TWO
  INCHES PER HOUR. THIS HEAVY RAINFALL WILL PERSIST THE NEXT COUPLE
  OF HOURS. 

* LOCATIONS IN THE WARNING INCLUDE WYLDWOOD...WINDEMERE...WEST LAKE
  HILLS...WEIR...UHLAND...THRALL...TAYLOR...TANGLEWOOD FOREST...
  TANGLEWOOD...ROUND ROCK...ROLLINGWOOD...PFLUGERVILLE...ONION
  CREEK...NIEDERWALD...MUSTANG RIDGE...MANSFIELD DAM...MANOR...
  LIBERTY HILL...LEANDER...LAKEWAY...LAGO VISTA...KYLE...HUTTO...
  GRANGER DAM...GRANGER...GEORGETOWN DAM...GEORGETOWN...GARFIELD...
  ELGIN...COUPLAND...CEDAR PARK...CEDAR CREEK...BUDA...BERGSTROM...
  BEE CAVE...BARTLETT...AUSTIN AND ANDERSON MILL

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2986 9797 2980 9779 3051 9693 3083 9736
      3051 9805

$$
1 follow-up statement
000 
WGUS74 KEWX 190259
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT WED OCT 18 2006

TXC021-055-209-287-453-491-190305-
WILLIAMSON TX-TRAVIS TX-LEE TX-BASTROP TX-HAYS TX-CALDWELL TX-
959 PM CDT WED OCT 18 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALDWELL...HAYS...
BASTROP...LEE...TRAVIS AND WILLIAMSON COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
VERY HEAVY RAINS HAVE MOVED OUT OF THE WARNING AREA. ONLY LIGHT TO 
MODERATE RAIN WILL PERSIST. AS A RESULT...THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED. SOME MINOR STREAM RISES AND PONDING OF WATER IN 
LOW LYING ARE POSSIBLE FOR THE NEXT HOUR OR TWO DUE TO EARLIER HEAVY 
RAINS.  

LAT...LON 2986 9797 2980 9779 3051 9693 3083 9736
      3051 9805

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 6:24 PM CDT, 2 hours earlier.

Area forecast discussion, Oct 18, 6:24 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 PM CDT WED OCT 18 2006

.AVIATION...
COLD FRONT WILL PUSH THROUGH KAUS NEAR 02Z AND THROUGH KSAT NEAR
04Z THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WITH
THE FROPA AT I-35 TAF SITES. IFR CIGS TO FOLLOW QUICKLY BEHIND THE
FRONT AND HOLD THROUGH 15Z THURSDAY AT I-35 TAF SITES...WITH ONLY
MVFR CIGS EXPECTED AT KDRT. MODERATE NORTHERLY LOW LEVEL FLOW WITH
GUSTS TO PREVAIL BEHIND THE FRONT THROUGH MOST OF THURSDAY.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT WED OCT 18 2006)

DISCUSSION...
THE COLD FRONT HAS PASSED THROUGH SJT AND IS MOVING SOUTHEAST AT
AROUND 20 MPH. THE FRONT WILL MOVE INTO THE HILL COUNTRY EARLY
THIS EVENING AND WILL BE OVER THE COASTAL WATERS BY THURSDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY IN THE WARM AND
UNSTABLE AIRMASS AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN INTENSITY AND AREAL COVERAGE WITH THE APPROACH
AND PASSAGE OF THE COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE
TSTMS FOR MUCH OF THE CWFA THIS EVENING WITH THE PRIMARY THREAT
BEING DAMAGING WINDS. THERE IS ALSO A THREAT OF LOCALLY HEAVY
RAINFALL DUE TO THE HIGH PWS. HOWEVER WE WILL NOT ISSUE A FFA
DUE TO THE ANTICIPATED SPEED OF THE STORMS. 1 TO 2 INCH STORM
TOTALS CAN BE EXPECTED.

ALTHOUGH THE COLD FRONT WILL HAVE REACHED THE COAST BY THURSDAY
MORNING THERE WILL BE SOME POST FRONTAL RAIN AND SHOWERS. THIS
ACTIVITY WILL END IN THE AFTERNOON WITH THE PASSAGE OF THE UPPER
TROF AXIS AFTER 18Z.

THE PROGRESSIVE 5 WAVE UPPER LEVEL PATTERN CONTINUES OVER THE
NORTHERN HEMISPHERE. THE NEXT UPPER TROF WILL DROP OUT OF CANADA
AND SWING ACROSS THE CENTRAL PLAINS SATURDAY AND SUNDAY. THIS
SYSTEM WILL DRIVE ANOTHER COLD FRONT ACROSS SOUTH CENTRAL TEXAS
SATURDAY NIGHT. THERE WILL BE ENOUGH MOISTURE RECOVERY TO INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS NEXT FROPA.

FCST A BLEND OF GFS/NAM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/04/11/JB
Hazardous weather outlook, Oct 18, 2:30 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED OCT 18 2006

TXZ171>173-183>194-202>209-217>225-228-191030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE TEXAS HILL COUNTRY EARLY THIS
EVENING AND WILL BE LOCATED ALONG THE TEXAS COAST BY THURSDAY
MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE AND
ALONG THE COLD FRONT AS IS MOVES SOUTHWARD ACROSS THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. THE SEVERE THREAT WILL END AROUND MIDNIGHT WITH THE LOSS OF
HEATING. HOWEVER THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE
EXPECTED WITH LOCALIZED AMOUNTS OF THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 18, 6:03 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     KINGSLAND               30.66N 98.45W
10/18/2006                   LLANO              TX   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN

&&

JPB
Local storm report, Oct 18, 6:34 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     BURNET                  30.76N 98.23W
10/18/2006  M62 MPH          BURNET             TX   ASOS

&&

JPB
Local storm report, Oct 18, 6:46 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     KINGSLAND               30.66N 98.45W
10/18/2006                   LLANO              TX   AMATEUR RADIO

            ROOF BLOWN OFF SO ANNEX, ALSO CONSIDERABLE DAMAGE TO BOAT
            DEALERSHIP.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:23 PM CDTSevere Thunderstorm WarningEWXLee38 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.